MAUDE Adverse Event Report: AUGUSTINE TEMPERATURE MANAGEMENT U102 HOTDOG UNDER BODY WARMING MATTRESS 127 CM ( 50"); ELECTRIC HEATING PAD

AUGUSTINE TEMPERATURE MANAGEMENT U102 HOTDOG UNDER BODY WARMING MATTRESS 127 CM ( 50"); ELECTRIC HEATING PAD
Model Number U102
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Ischemia (1942); Partial thickness (Second Degree) Burn (2694); Full thickness (Third Degree) Burn (2696)
Date of Event 03/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product misuse was the root cause of the reported patient injury.The product was used in violation of a key contraindication that applies to all warming devices: do not use during aortic cross-clamping.The patient also experienced necrosis between the toes, which was un-related to warming because the warming mattress does not contact that tissue.It is a further sign of the lack of blood-flow to the lower extremities.
 
Event or Problem Description
As described by the reporter (augustine temperature management's market authorization holder) in a report to pmda (japan's regulatory agency for medical devices and pharmaceuticals): "[patient was] undergoing surgery for an abdominal aortic, the patient body was set in the right half lateral position.During this surgery, the hotdog mattress ([kc-t1)]u102) and the blanket ([kc-t1]b105) were used.After the surgery, when the patient was cared in an i.C.U., blisters were found.3 areas were confirmed with burns." the burns were described as "level 3 burn outside of the right little toe- between each toe blackened; level 2 burn on top part of the lateral malleolus of the right ankle and level 2 burn on the outer side od iliotibial of the right leg" the reporter also wrote: "the cause was unrelated to the medical device status.Nothing irregular was found with the medical device.The [hotdog] products used in the surgery were found to be in working order without any defects.During pre-use inspections, and are still in use at the hospital.During the surgery, the following items written in the ifu were neglected and the device was mis-used: 'prohibition/contraindications'- do not use the warming device during aortic clamping".'precautions for use related to usage etc.'-use patient protection (e.G., a sheet) between the patient and the warming device.'important basic precautions'- this warming device is installed and used so that the sensor mark comes into contact with the patient through the patient protection equipment." per augustine's investigation.Augustine temperature management (atm) learned about this adverse event through its periodic search on the adverse events databases of the countries where atm has distributed its medical devices.Through this search, in may 2024, atm learned about an adverse event that occurred on 2022.2.21 and that was logged in pmda database.Note: the database is in japanese and the dates of the events are documented in a specific japanese calendar, that is different from the one used by the western world (the julien's calendar).Atm was not notified about this incident at the time of the event.The details of the incident were fully translated and evaluated on 25 april 2024.The hotdog mattress u102 s# 1301801 was not returned to atm for investigation, but it was evaluated by trained service personnel at the facility of the market authorization holder and was found to pass all safety and functional tests.Per mah/report: "the [hotdog] products used in the surgery were found to be in working order without any defects during pre-use inspections and are still in use at the hospital.The cause was unrelated to medical device status.Nothing irregular was found with the medical device." per atm's additional investigation and discussion with mah, the sizes of the burns where as follows: the 3rd degree burn on the outer side of the little toe on the right foot had a size of <1 in2 the 2nd degree burns on top part of the lateral malleolus of the right ankle and outer side of iliotibial of the right leg had a combined size of <5 in2.The cause of the injury was determined to be the misuse of the hotdog device by violating a key contraindication: in our ifu (pn 2064) for the mattresses, in the section "contraindications": "do not warm ischemic or non-perfused tissue; thermal injury may result.Examples include tissue distal to aortic cross clamping, or when vasoconstrictive drugs would lead to severe, prolonged vasoconstriction.Do not use the warming device during aortic clamping".The patient underwent surgery for an abdominal aortic aneurysm with aortic cross clamping; thus, our device should have not been used below the waist of this patient.The "blackened between toes" clearly indicates necrosis from ischemia as this area was not in contact with the warming device.This is a commonly known contraindication for warming with all devices/technologies.See section h11 for additional manufacturer narrative.

Brand Name
U102 HOTDOG UNDER BODY WARMING MATTRESS 127 CM ( 50")
Common Device Name
ELECTRIC HEATING PAD
Manufacturer (Section D)
AUGUSTINE TEMPERATURE MANAGEMENT
15305 minnetonka boulevard
minnetonka MN 55345 1518
Manufacturer (Section G)
AUGUSTINE TEMPERATURE MANAGEMENT
15305 minnetonka boulevard
minnetonka MN 55345 1518
Manufacturer Contact
ivona domnisoru
15305 minnetonka boulevard
minnetonka, MN 55345-1518
9524653851
MDR Report Key21213499
Report Number3005857264-2025-00005
Device Sequence Number4045762
Product Code DWJ
UDI-Device Identifier00855913001527
UDI-Public(01)00855913001527(17)240229
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K092807
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation 505
Remedial Action Other
Type of Report Initial
Report Date (Section B) 01/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model NumberU102
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/25/2024
Initial Report FDA Received Date01/22/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/16/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age69 YR
Patient SexMale
Patient Weight57 KG